North Dakota, 2008

High Wind in North Dakota, March 24, 2008

March 24, 2008 · NWS BIS · 30 events in 30 counties and zones

A strong low pressure system and its associated cold front moved across west and central North Dakota during the afternoon and evening hours of Monday, March 24th. Mesonet data showed the highest wind gusts in excess of 65 mph across Mountrail, Mclean, and Morton Counties.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong low pressure system and its associated cold front moved across west and central North Dakota during the afternoon and evening hours of Monday, March 24th. Mesonet data showed the highest wind gusts in excess of 65 mph across Mountrail, Mclean, and Morton Counties. Sustained winds greater than 40 mph were common over the entire warned area throughout the afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 24, 3:10 AM CST, 10 hours 41 minutes earlier.

Area forecast discussion, Mar 24, 3:10 AM CST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
410 AM CDT MON MAR 24 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
MAIN CONCERN FOR TODAY IS WINDS. STRONG LOW PRESSURE SYSTEM
LOCATED OVER SOUTHERN ALBERTA/SASKATCHEWAN EARLY THIS MORNING WITH
SOUTHERLY WINDS AHEAD OF THE SYSTEM OVER THE STATE. THE LOW IS
FORECAST TO MOVE ALONG AND JUST NORTH OF THE CANADIAN BORDER...AND
SHOULD BE SOUTH OF WINNIPEG IN SOUTHERN MANITOBA BY THIS EVENING.
FORECAST BUFR SOUNDINGS SHOW AN ADIABATIC LAPSE RATE UP TO H700
FOR ALL OF WESTERN AND MOST OF CENTRAL NORTH DAKOTA - ALL BUT THE
FAR EASTERN PARTS OF CENTRAL ND. WINDS AT H850 ARE 50 KTS AND AT
H700 ARE 50-65 KTS. ALSO THE UPPER JET OF 110-130 KTS IS ALONG THE
ND/SD BORDER. MOST OF THE STATE IS IN THE FAVORED STRONG WIND AREA
SOUTHWEST OF THE TRACK OF THE SURFACE LOW AS WELL. GUIDANCE VALUES
NOT SHOWING WINDS VERY STRONG...BUT THINKING 30 TO 40 MPH
SUSTAINED WINDS WITH GUSTS OF 50 TO 60 MPH AT TIMES. HENCE WILL
UPGRADE HIGH WIND WATCH TO A HIGH WIND WARNING. WILL START WESTERN
COUNTIES AT 1PM CDT/NOON MDT...AND ADD CENTRAL COUNTIES AT 4PM
CDT...VALID UNTIL 10PM CDT.

HAVE KEPT MENTION OF CHANCE OF RAIN OR SNOW SHOWERS WITH THIS
SYSTEM ACROSS THE NORTH TODAY. TONIGHT AND TUESDAY COLD ADVECTION
BEHIND THE FRONT AND PLENTY OF CLOUDS AND UPPER LEVEL SHORTWAVE
ENERGY...SO WILL KEEP CHANCE OF SNOW SHOWERS OVER ALL OF THE
FORECAST AREA ON TUESDAY.

THE NEXT MAIN SYSTEM MOVES INTO THE PACIFIC NORTHWEST TUESDAY
NIGHT AND MOVES ACROSS THE ROCKIES WEDNESDAY...AND DEVELOPS A
SURFACE LOW OVER THE PLAINS IN THE LEE OF THE ROCKIES BY WEDNESDAY
NIGHT. WILL KEEP A GOOD CHANCE OF SNOW ACROSS SOUTHERN COUNTIES
WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY
THE GFS KEEPS THE FLOW ALOFT ZONAL THURSDAY THROUGH MONDAY...WHILE
THE ECMWF STARTS ZONAL BUT ENDS WITH A MORE COMPLEX WAVE PATTERN
ALOFT BY THE END OF THE LONG TERM.  THE GFS HAS BEEN THE MOST
CONSISTENT THROUGH THE EXTENDED AND WILL LEAN TOWARD ITS TREND.  THE
MAIN WEATHER FEATURE FOR THE EXTENDED WILL BE A SHORT WAVE/SURFACE
LOW COMBINATION FORECAST TO MOVE THROUGH THE AREA THURSDAY AND
FRIDAY.  WITH THE UPPER LEVEL JET SOUTH ACROSS THE CENTRAL US DURING
THIS PERIOD...WE WILL BE ON THE COLD SIDE. THE GFS INDICATES THE
BEST CHANCE OF PRECIP ALONG NORTHERN SOUTH DAKOTA/SOUTHERN NORTH
DAKOTA...BUT THIS MAY TREND SOUTH WITH TIME AS THE BEST DYNAMICS
WILL BE CLOSER TO THE JET.  FOR NOW WILL CONTINUE WITH THE TREND OF
THE PREVIOUS FORECAST...KEEPING A CHANCE OF SNOW THROUGH THE FRIDAY
NIGHT...KEEPING SATURDAY DRY...THEN BRINGING ANOTHER CHANCE OF
PRECIP IN SAT NIGHT AND SUNDAY AS YET ANOTHER UPPER WAVE MOVES
THROUGH THE AREA.  TEMPERATURES WILL CONTINUE TO BE ON THE COOL SIDE
OF NORMAL.

&&

.AVIATION...WITH THE SURFACE LOW MOVING NORTH OF THE STATE TODAY...
STRONG WINDS WILL DEVELOP AS AN ADIABATIC LAPSE RATE DEVELOPS IN THE
AFTERNOON LINKING THE SURFACE WIND TO THE STRONG WINDS AT 700 MB.
CONDITIONS WILL BE MAINLY VFR THROUGH THE DAY.  A COLD FRONT WILL
DROP ACROSS THE STATE LATE TONIGHT AS THE LOW EXITS TO THE
EAST...WITH A POTENTIAL FOR MVFR CONDITIONS ALONG AND BEHIND THE
FRONT.

&&

.FIRE WEATHER...
WIND EVENT TODAY WILL BRING WEST WINDS OF 30 TO 40 MPH WITH GUSTS
OF 50 TO 60 MPH TO MOST OF WESTERN AND CENTRAL NORTH
DAKOTA...WHERE THERE IS LACK OF SNOW COVER AND DORMANT GRASS.
ALONG WITH THIS WIND...TEMPERATURES WILL CLIMB INTO THE 50S AND
LOWER 60S WITH MINIMUM RELATIVE HUMIDITIES OF 20 TO 30 PERCENT.
WILL ISSUE A RED FLAG WARNING THIS AFTERNOON AND EVENING FOR ALL
OF WESTERN AND MOST OF CENTRAL NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 4 PM CDT /3 PM MDT/ THIS AFTERNOON TO 10
PM CDT /9 PM MDT/ THIS EVENING FOR NDZ003>005-011>013-019>023-
034>036-042-045-046.

RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10
PM CDT /9 PM MDT/ THIS EVENING FOR NDZ001>004-009>012-017>022-
031>035-040>046.

HIGH WIND WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10
PM CDT /9 PM MDT/ THIS EVENING FOR NDZ001-002-009-010-017-018-
031>033-040-041-043-044.

&&

JV/TSW
Hazardous weather outlook, Mar 24, 4:32 AM CST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
532 AM CDT MON MAR 24 2008

NDZ001-002-009-010-017-018-031>033-040-041-043-044-251045-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
532 AM CDT MON MAR 24 2008 /432 AM MDT MON MAR 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING AND RED FLAG WARNING ARE IN EFFECT FROM 1 PM
CDT OR NOON MDT TO 10 PM CDT OR 9 PM MDT THIS EVENING. STRONG WEST
WINDS OF 30 TO 40 MPH WITH GUSTS TO NEAR 60 MPH EXPECTED. MINIMUM
RELATIVE HUMIDITIES OF 20 TO 30 PERCENT THIS AFTERNOON WITH
DORMANT PRAIRIE GRASS COMBINED WITH STRONG WINDS WILL POSE A
THREAT FOR FIRES TO BURN OUT OF CONTROL SHOULD ANY IGNITE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A POTENTIAL FOR SNOW ACCUMULATIONS THURSDAY AND FRIDAY AS
A STORM SYSTEM DEVELOPS OVER THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003-004-011-012-019>022-034-035-042-045-046-251045-
RENVILLE-BOTTINEAU-WARD-MCHENRY-MERCER-OLIVER-MCLEAN-SHERIDAN-
MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
532 AM CDT MON MAR 24 2008 /432 AM MDT MON MAR 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM MID-AFTERNOON THROUGH EARLY
EVENING...AND A RED FLAG WARNING IS IN EFFECT FROM 1 PM CDT OR
NOON MDT TO 10 PM CDT OR 9 PM MDT THIS EVENING. STRONG WEST WINDS
OF 30 TO 40 MPH WITH GUSTS TO NEAR 60 MPH EXPECTED. MINIMUM
RELATIVE HUMIDITIES OF 20 TO 30 PERCENT THIS AFTERNOON WITH
DORMANT PRAIRIE GRASS COMBINED WITH STRONG WINDS WILL POSE A
THREAT FOR FIRES TO BURN OUT OF CONTROL SHOULD ANY IGNITE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A POTENTIAL FOR SNOW ACCUMULATIONS THURSDAY AND FRIDAY AS
A STORM SYSTEM DEVELOPS OVER THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ005-013-023-036-251045-
ROLETTE-PIERCE-WELLS-KIDDER-
532 AM CDT MON MAR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM MID-AFTERNOON THROUGH EARLY
EVENING. STRONG WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO NEAR 60
MPH EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A POTENTIAL FOR SNOW ACCUMULATIONS THURSDAY AND FRIDAY AS
A STORM SYSTEM DEVELOPS OVER THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ025-037-047-048-050-051-251045-
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
532 AM CDT MON MAR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS EXPECTED TO DEVELOP OVER WESTERN NORTH DAKOTA
TODAY. THE STRONG WINDS MAY REACH AS FAR EAST AS THE JAMESTOWN AREA
BY EARLY EVENING...AND A WIND ADVISORY OR HIGH WIND WARNING MAY
BE NEEDED. STAY TUNED FOR LATER WEATHER UPDATES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A POTENTIAL FOR SNOW ACCUMULATIONS THURSDAY AND FRIDAY AS
A STORM SYSTEM DEVELOPS OVER THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Mar 24, 1:02 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
202 PM CDT MON MAR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     NON-TSTM WND GST WILLISTON               48.16N 103.63W
03/24/2008  M60 MPH          WILLIAMS           ND   ASOS

&&

KSIMOSKO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 high wind. Local standard time, as filed.

High Wind, Williams

When
March 24, 1:51 PM CST to 2:51 PM CST
Where
Williams forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Peak wind gust of 60 miles per hour at Williston.

High Wind, Stark

When
March 24, 2:00 PM CST to 4:00 PM CST
Where
Stark forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Peak wind gust of 58 miles per hour at Dickinson.

High Wind, Golden Valley

When
March 24, 2:00 PM CST to 4:00 PM CST
Where
Golden Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

High Wind, Billings

When
March 24, 2:00 PM CST to 4:00 PM CST
Where
Billings forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

High Wind, Slope

When
March 24, 2:00 PM CST to 4:00 PM CST
Where
Slope forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

High Wind, Bowman

When
March 24, 2:00 PM CST to 4:00 PM CST
Where
Bowman forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Adams

When
March 24, 2:00 PM CST to 4:00 PM CST
Where
Adams forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
March 24, 2:00 PM CST to 4:00 PM CST
Where
Hettinger forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, Dunn

When
March 24, 3:00 PM CST to 5:00 PM CST
Where
Dunn forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Peak wind gust of 59 miles per hour reported at Killdeer.

High Wind, Morton

When
March 24, 4:00 PM CST to 6:00 PM CST
Where
Morton forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

Peak wind gust of 69 miles per hour reported at New Salem.

High Wind, Grant

When
March 24, 4:00 PM CST to 6:00 PM CST
Where
Grant forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

High Wind, Sioux

When
March 24, 4:00 PM CST to 6:00 PM CST
Where
Sioux forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet

High Wind, McKenzie

When
March 24, 4:15 PM CST to 6:15 PM CST
Where
McKenzie forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Sustained winds of 47 miles per hour at Grassy Butte.

High Wind, McLean

When
March 24, 5:00 PM CST to 7:00 PM CST
Where
McLean forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

Peak wind gusts of 58 to 67 miles per hour were reported across McLean County.

High Wind, Mercer

When
March 24, 5:00 PM CST to 7:00 PM CST
Where
Mercer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

High Wind, Oliver

When
March 24, 5:00 PM CST to 7:00 PM CST
Where
Oliver forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

High Wind, Mountrail

When
March 24, 5:15 PM CST to 6:15 PM CST
Where
Mountrail forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Peak wind gust of 65 miles per hour reported 4 miles west-northwest of Parshall.

High Wind, McHenry

When
March 24, 5:15 PM CST to 6:15 PM CST
Where
McHenry forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Sustained winds of 40 miles per hour reported 2 miles west-northwest of Balfour.

High Wind, Renville

When
March 24, 5:15 PM CST to 6:15 PM CST
Where
Renville forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

High Wind, Ward

When
March 24, 5:15 PM CST to 6:15 PM CST
Where
Ward forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet

High Wind, Bottineau

When
March 24, 5:15 PM CST to 6:15 PM CST
Where
Bottineau forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

High Wind, Rolette

When
March 24, 5:15 PM CST to 6:15 PM CST
Where
Rolette forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

High Wind, Pierce

When
March 24, 5:15 PM CST to 6:15 PM CST
Where
Pierce forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

High Wind, Divide

When
March 24, 5:30 PM CST to 6:30 PM CST
Where
Divide forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Sustained winds of 42 miles per hour at Crosby.

High Wind, Burke

When
March 24, 5:30 PM CST to 6:30 PM CST
Where
Burke forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Mesonet
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

High Wind, Burleigh

When
March 24, 5:45 PM CST to 6:45 PM CST
Where
Burleigh forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Sustained winds of 40 miles per hour reported 2 miles east of Moffit.

High Wind, Kidder

When
March 24, 5:45 PM CST to 6:45 PM CST
Where
Kidder forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

High Wind, Emmons

When
March 24, 5:45 PM CST to 6:45 PM CST
Where
Emmons forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
March 24, 6:00 PM CST to 7:00 PM CST
Where
Sheridan forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Sustained winds of 41 miles per hour reported at Denhoff.

High Wind, Wells

When
March 24, 6:00 PM CST to 7:00 PM CST
Where
Wells forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83085, 83088, 83089, 83090, 83091, 83092, 83093, 83094, 83098, 83331, 83332, 83333, 83096, 83099, 83100, 83101, 83097, 83339, 83340, 83341, 83342, 83343, 83344, 83086, 83087, 83334, 83335, 83336, 83337, 83338.